11212017Headline:

Wilmington, North Carolina

HomeNorth CarolinaWilmington

Email Jean Martin Jean Martin on LinkedIn Jean Martin on Twitter Jean Martin on Facebook
Jean Martin
Jean Martin
Contributor •

New Study Shows Yaz Birth Control Pill Carries Greater Risk of Blood Clots

6 comments

Women’s birth control is an area of pharmaceutical medicine that sees innovation and improvement at a faster rate than nearly any other type of pharmaceutical drug. One of the more recent contraceptive pills to come out on the market and which became quite popular very quickly was the Yaz pill which is manufactured by Bayer. Yaz claimed that it could treat moderate acne and that it would treat the symptoms of premenstrual dysphoric disorder. For many women, this pill seemed like a miracle; it was a traditional birth control pill but it also would treat the irritability, mood swings, cramps, etc. which are common side effects of a menstrual cycle.

However, Yaz may not be as safe or as beneficial as it claims. A new British report has outlined the risks and problems associated with Yaz. While all oral contraceptives carry a risk of causing blood clots in those who take them, Yaz seems to have an increased risk of these clots. While the dosage of hormones in a birth control pill has been known to affect the occurrence of blood clots, it also appears to be that the type of hormone may increase risk as well. Nearly all oral contraceptive pills contain estrogen and progestin and the lowest doses of estrogen correspond with the lowest risk for blood clots. However, the Yaz pill contains a type of progestin called drospirenone which has been shown to increase the risk of blood clots 6.3 times. Drospirenone is a fairly new type of progestin and the reason it seems to cause so many problems is that it leads to an increased potassium level in the blood which then leads to a condition called hyperkalemia. Hyperkalemia often has no symptoms at all but can lead to cardiac arrest and kidney failure in patients suffering from it.

In October of 2008, Bayer was cited by the U.S. Food and Drug Administration for deceptive claims in some of their Yaz advertisements. The ads, said the FDA, were overstating the benefits of Yaz while distracting viewers from the risks by playing fast-moving images and music while risks were read out loud or displayed on the screen. Bayer agreed not to run those ads anymore and began running a different series of ads in 2009 which corrected these issues. However, these new ads and warnings may have come too late for some consumers.

There are at least 32 federal Yaz lawsuits or Yasmin lawsuits currently pending against Bayer, which all involve claims that the medications caused women who took the birth control pills made by Bayer to suffer injuries like heart attacks, strokes, deep vein thrombosis (DVT), pulmonary embolism (PE), gallbladder disease or sudden death. In addition, it is expected that the number of claims will increase substantially in the coming months, as Yaz / Yasmin lawyers are currently investigating hundreds of other cases for women throughout the United States.

The Yasmin and Yaz lawsuit complaints all contain similar allegations that Bayer failed to adequately research their products, fraudulently concealed the risk of injury, negligently failed to warn about the degree of risk women faced and misrepresented the safety of Yasmin and Yaz in comparison to other available birth control pills. In the United States, a manufacturer or producer has a very high duty to which they must adhere when placing pharmaceuticals on the market for consumers. Consumers expect that the products they purchase and put in their bodies are safe, or at least, that the risks have been adequately explained. It is likely that with new studies and reports coming out like the British report and with more women coming forward, the number of law suits and claims against Bayer will continue to rise.

6 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Bernadette says:
    up arrow

    I called Bayer late last year because I’d heard something about these medical concerns and I was told by two people (I called twice) that they knew nothing aboout any risks in using Yaz. I should continue to use Yaz as always.

  2. Jean Martin says:
    up arrow

    Bernadette,
    Thank you for your comment. The best person to speak with about medical concerns of pharmaceutical drugs is your doctor. Have a frank discussion with your doctor about your concerns regarding the potential side effects from Yaz. I think the studies that have been published give pause for concern regarding Yaz, but you and your doctor are in the best position to make decisions regarding the medications you take.

  3. Stephanie says:
    up arrow

    My doctor recently prescribed me Yaz as a first time birth control user. Due to these risks should I reconsider taking it. Is there anything I can do to lower my chances of experiencing these dangerous side effects in the future?

  4. Jean Martin says:
    up arrow

    Stephanie,
    Thank you for your comment. While we do believe that there are serious risks associated with taking Yaz, you and your physician are the ones who need to make the decision as to the medications that are right for you. I would encourage you to have a discussion with your doctor about the risks associated with Yaz and whether another medication might be better.

  5. CWilliams says:
    up arrow

    I was just given the YAZ pills today to treat my perimenopause symptoms..After reading the articles I am not sure whether I should start with these …I haven’t taken Birth Control Pills in 20 years and after reading all the side effects I dont know if this is a good brand for me ….Are there any others used for this with less side effects

  6. Jean Martin says:
    up arrow

    The “older” birth control pills, meaning those that have been on the market a long time, don’t seem to have has many associated problems and risks as the newer generation pills. I would encourage you to speak with your doctor regarding your concerns and work with your doctor to find the best medication for you.